Kansas, 2013

Hail and Damaging Wind in Kansas, April 9, 2013

April 9, 2013 · NWS ICT · 4 events in 3 counties and zones

A strong arctic cold front pushed south across most of the Kansas during the afternoon hours of April 9th. As this front pushed south, the clash of the moist and unstable air to the east of the front and the cold arctic air to the west, led to thunderstorms developing along and over the top of the front in the colder air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong arctic cold front pushed south across most of the Kansas during the afternoon hours of April 9th. As this front pushed south, the clash of the moist and unstable air to the east of the front and the cold arctic air to the west, led to thunderstorms developing along and over the top of the front in the colder air. This setup led to elevated thunderstorms developing and producing large hail in an unusually cold surface environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:31 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 9, 2:31 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM CDT TUE APR 9 2013

FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS
AFTERNOON/EVENING...WITH AN INCREASING THREAT FOR HAZARDOUS WINTERY
PRECIPITATION THIS EVENING THROUGH WEDNESDAY MORNING.

AS OF 230 PM...A VERY STRONG COLD FRONT STRETCHING FROM NORTHEAST KS
SOUTHWEST INTO SOUTH-CENTRAL KS AND SOUTH INTO WESTERN OK CONTINUED
TO PROGRESS EAST/SOUTHEAST ACROSS THE REGION. A RELATIVELY WARM AND
MOIST/UNSTABLE AIRMASS IN THE 70S EXISTED AHEAD OF THE FRONT...WITH
TEMPERATURES PLUMMETING INTO THE 30S AND 40S IMMEDIATELY IN ITS
WAKE. IN THE UPPER LEVELS...AN EXPANSIVE AND DEEP MID/UPPER TROUGH
SPUN OVER THE CENTRAL/SOUTHERN ROCKIES.

SEVERE WEATHER CHANCES...ANTICIPATING SFC-BASED THUNDERSTORMS TO
CONTINUE FORMING ALONG THE ADVANCING COLD FRONT THIS AFTERNOON AND
EVENING...GENERALLY ALONG/SOUTHEAST OF THE KS TURNPIKE CORRIDOR.
SINCE SURFACE COLD FRONT IS OUTRUNNING THE DEEPER FRONTAL AND UPPER
FORCING...UNSURE ON JUST HOW WIDESPREAD/SEVERE THIS ACTIVITY WILL
BE. HOWEVER...THINKING THE POTENTIAL EXISTS FOR QUARTER-GOLFBALL
SIZE HAIL AND 60-70 MPH WINDS WITH THE STRONGEST ACTIVITY...ALONG
WITH A SLIGHT CHANCE OF AN ISOLATED TORNADO. GIVEN THE STRONG LINEAR
FRONTAL FORCING IN CONCERT WITH STOUT EFFECTIVE SHEAR...MAIN STORM
MODE WILL BE BROKEN LINES WITH EMBEDDED SUPERCELL STRUCTURES.
GENERALLY WEST OF THE TURNPIKE...SCATTERED ELEVATED STORMS ARE
POSSIBLE...WITH AN ATTENDANT THREAT OF MARGINALLY SEVERE HAIL GIVEN
MODEST ELEVATED INSTABILITY AND STRONG EFFECTIVE SHEAR.

AS THE SHALLOW COLD AIR CONTINUES ADVANCING EAST THIS
EVENING/TONIGHT...THE MID/UPPER TROUGH HANGING BACK OVER THE ROCKIES
WILL PREVENT DEEP COLD AIR FROM ADVANCING SOUTHEAST ACROSS THE
AREA...ALLOWING FOR A VERY STOUT WARM/MOIST LAYER AROUND 800 MB TO
PERSIST WELL TO THE WEST OF THE EFFECTIVE SURFACE COLD FRONT. WITH
ENERGY CONTINUING TO APPROACH FROM THE SOUTHWEST...TIGHTENING THE
MID-LEVEL BAROCLINIC ZONE ACROSS THE REGION...ANTICIPATING
WIDESPREAD PRECIPITATION TO BUST OUT WEST OF THE FLINT HILLS THIS
EVENING/TONIGHT. GIVEN THE EXPECTED SUB-FREEZING SURFACE
TEMPERATURES FROM WEST TO EAST...ANTICIPATING THE POTENTIAL FOR
WIDESPREAD FREEZING RAIN/SLEET...SOME OF WHICH COULD BE
CONVECTIVE/HEAVY IN NATURE...WHICH COULD ALLOW FOR RAPID ICE/SLEET
ACCUMULATIONS IN SPOTS. ANTICIPATING THIS ACTIVITY TO GRADUALLY PUSH
INTO EASTERN KS WEDNESDAY...ALTHOUGH WARMING TEMPERATURES THROUGH
DAY MAY ALLOW MOSTLY LIQUID PRECIPITATION BY LATE MORNING.
CONSEQUENTLY...ISSUED A WINTER WEATHER ADVISORY FROM LATE THIS
AFTERNOON THROUGH WEDNESDAY GENERALLY ALONG/WEST OF THE FLINT
HILLS...INCLUDING THE WICHITA METRO. LATER SHIFTS MAY NEED TO EXPAND
IT EAST ANOTHER ROW OF COUNTIES. ADDITIONALLY...IF CONVECTIVE
FREEZING RAIN/SLEET MATERIALIZES...LATER SHIFTS MAY NEED TO UPGRADE
TO A WINTER STORM WARNING.

WELL BELOW NORMAL TEMPERATURES WILL LIKELY CONTINUE THROUGH LATE
WEEK...AS THE DEEP MID/UPPER TROUGH SLOWLY ADVANCES EAST ACROSS
MID-AMERICA.

ADK

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE APR 9 2013

MODEL CONSENSUS SUGGESTS WARMING TEMPERATURES BY THE WEEKEND...WITH
POTENTIALLY ANOTHER STRONG WEATHER SYSTEM ARRIVING FOR EARLY-MID
NEXT WEEK...AS ANOTHER TROUGH DIGS ACROSS THE WESTERN CONUS. THERE
IS QUITE A BIT OF SUPPORT FROM THE ECMWF AND GFS (ALONG WITH GFS
ENSEMBLE MEMBERS)...SO CONFIDENCE IS BEGINNING TO INCREASE IN THE
POTENTIAL FOR MORE PRECIPITATION EARLY-MID NEXT WEEK.

ADK

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 651 AM CDT TUE APR 9 2013

A STRONG COLD FRONT WAS ALREADY PUSHING SOUTH INTO CENTRAL KANSAS
EARLY THIS MORNING AND EXPECT IT TO CONTINUE CHARGING SOUTHWARD
TODAY ACROSS THE REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO DEVELOP AHEAD OF THE FRONT FOR THIS AFTERNOON.
MEANWHILE...LOW CLOUDS IN MVFR CATEGORY WILL LINGER OVER THE
REGION WITH POSSIBLE IFR CONDITIONS TONIGHT. THE RAIN WILL CHANGE
OVER TO A WINTER PRECIP TYPE OF SLEET/FREEZING RAIN LATER
TONIGHT...AS MUCH COLDER AIR POURS INTO THE AREA.

JAKUB

&&

.FIRE WEATHER...
ISSUED AT 330 PM CDT TUE APR 9 2013

WIDESPREAD PRECIPITATION WILL AFFECT THE REGION THIS EVENING
THROUGH WEDNESDAY MORNING...ALONG WITH MUCH COLDER TEMPERATURES
THROUGH LATE WEEK. FIRE DANGER MAY BECOME MORE ELEVATED BY THE
WEEKEND...DUE TO WARMING TEMPERATURES AND INCREASING SOUTHERLY
WINDS. HOWEVER...CRITICAL FIRE DANGER IS NOT ANTICIPATED BY ANY
MEANS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  37  27  48 /  80  80  10  10
HUTCHINSON      26  36  26  47 /  80  60  10  10
NEWTON          27  37  26  45 /  80  80  10  10
ELDORADO        29  38  27  47 /  80  80  10  10
WINFIELD-KWLD   30  39  26  50 /  80  80  10  10
RUSSELL         23  35  25  45 /  60  50  10   0
GREAT BEND      23  36  25  46 /  60  50  10   0
SALINA          26  37  26  45 /  80  60  10  10
MCPHERSON       25  36  26  46 /  80  60  10  10
COFFEYVILLE     37  43  29  50 /  80  80  10  10
CHANUTE         37  42  30  49 /  80  80  10  10
IOLA            37  42  30  48 /  80  80  10  10
PARSONS-KPPF    37  42  30  49 /  80  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR KSZ052-053-068-069-083-092-093.

WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR KSZ032-033-
047>051-067.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT
WEDNESDAY FOR KSZ082-091.

&&
Hazardous weather outlook, Apr 9, 3:21 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT TUE APR 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL
BE GENERALLY BEFORE MIDNIGHT. THE PRIMARY THREATS EAST OF THE
TURNPIKE WILL BE QUARTER TO GOLFBALL SIZE HAIL...60 TO 70 MPH
WINDS AND AN ISOLATED TORNADO. THE MAIN THREATS WEST OF THE
TURNPIKE WILL BE DIME TO QUARTER SIZE HAIL.

MUCH COLDER AIR WILL FILTER SOUTHEAST IN WAKE OF THE COLD FRONT.
WITH PRECIPITATION EXPECTED TO GRADUALLY INCREASE ACROSS THE
REGION TONIGHT...FREEZING DRIZZLE...FREEZING RAIN AND SLEET IS
LIKELY GENERALLY ALONG AND WEST OF THE FLINT HILLS. ICE AND SLEET
ACCUMULATIONS ARE LIKELY...ESPECIALLY ON ELEVATED SURFACES. PLEASE
REFER TO THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTRY MIX OF FREEZING RAIN AND SLEET SHOULD PERSIST UNTIL
LATE WEDNESDAY MORNING AND EARLY AFTERNOON. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORY FOR MORE INFORMATION.

THUNDERSTORM CHANCES SHOULD INCREASE ACROSS THE AREA FROM SUNDAY
THROUGH MID NEXT WEEK. AT THIS TIME IT APPEARS AT LEAST STRONG
STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THROUGH
THE EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMB/ADK

In the hours before

Special weather statement, Apr 9, 2:13 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT TUE APR 9 2013

KSZ051-067-092045-
MCPHERSON-RENO-
313 PM CDT TUE APR 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND RENO COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEDGWICK...OR 14 MILES SOUTHWEST OF
NEWTON. THIS STORM WAS MOVING TO THE NORTH AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3836 9737 3817 9754 3817 9770 3798 9770
      3792 9775 3800 9796 3859 9769 3859 9737
TIME...MOT...LOC 2012Z 180DEG 0KT 3789 9750

COOK
Special weather statement, Apr 9, 3:16 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE APR 9 2013

KSZ052-053-092145-
CHASE-MARION-
416 PM CDT TUE APR 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 16 MILES SOUTHEAST OF MARION...
AND MOVING NORTH AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9651 3809 9675 3808 9686 3810 9698
      3852 9685
TIME...MOT...LOC 2117Z 200DEG 40KT 3820 9684

CARUSO

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
April 9, 3:43 PM CST
Where
Chase County, 5.42 mi W of Elmdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.730

Hail, Rice

When
April 9, 6:49 PM CST
Where
Rice County, 1.38 mi N of Lyons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -98.200

Hail, Rice

When
April 9, 7:12 PM CST
Where
Rice County, 1.08 mi W of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.220

Thunderstorm Wind, Saline

When
April 9, 7:38 PM CST
Where
Saline County, 3.4 mi NW of Hedville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.900, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447355, 447356, 447357, 447358.